Texas, 2007

Flash Flooding and Flood in Texas, June 28 to 29, 2007

June 28 to 29, 2007 · NWS SJT · 6 events in 5 counties and zones

Tropical rains developed during the overnight hours. The heavy rains produced flash flooding across portions of Brown and Menard Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Tropical rains developed during the overnight hours. The heavy rains produced flash flooding across portions of Brown and Menard Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 28, 2:39 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 28, 2:39 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
339 AM CDT THU JUN 28 2007

.SHORT TERM...
HEAVY RAIN EVENT CONTINUES OVER THE CWA EARLY THIS MORNING.
AN EXTREMELY MOIST ATMOSPHERE WITH SFC DEW POINT VALUES IN THE
UPPER 60S TO LOWER 70S ARE CONTRIBUTING TO PRECIPITABLE WATER
VALUES OF 1.5 INCHES TO GREATER THAN 2 INCHES LIKELY OVER THE
HEARTLAND...WITH THE RESULTING VERY EFFICIENT RAIN PRODUCING
THUNDERSTORMS. SOME OF THESE STORMS MAY BE PRODUCING RAINFALL
RATES OF 2 TO 3 INCHES PER HOUR. A RAINFALL RATE OF APPROXIMATELY
0.8 INCH/HOUR WAS OBSERVED AT KSJT WITH ONE OF THE QUICKER MOVING
SHOWERS. IT/S LIKELY THAT THE CONVECTION WITH LIGHTNING HAS RATES
OF 2 TO 3 INCHES/HOUR...DEPENDING ON THE FORWARD MOTION OF THE
INDIVIDUAL STORM. THUS FFW/S ARE BEING ISSUED EARLY THIS MORNING AS
SATURATED OR NEARLY SATURATED SOILS OVER MUCH OF THE AREA WILL
RESULT IN QUICK RUNOFF OF THIS RAINFALL.

CAN SEE A CIRCULATION IN STATE MOSAIC RADAR DATA OVER THE NORTHERN
BIG COUNTRY COUNTIES EARLY THIS MORNING WITH SHOWERS AND
THUNDERSTORMS EXTENDING ALONG SSW/NNE CORRIDORS FROM THE NW AND SE
QUADRANTS OF THIS CIRCULATION. THUNDERSTORMS OVER KIMBLE...
MENARD... SCHLEICHER AND SUTTON COUNTIES ARE ALSO INITIATING OFF
OF AN OLD CONVECTIVE BOUNDARY THAT EXTENDS TO THE WNW INTO THE
NORTHERN EDWARDS PLATEAU AND TRANS PECOS REGIONS.

WITH CONVECTION OVER THE HEARTLAND BACK BUILDING SOMEWHAT TO THE
WEST...AND NEW DEVELOPMENT OVER SOUTHERN TOM GREEN AND CONCHO
COUNTIES...HAVE HIGHEST POPS TODAY OVER THE HEARTLAND AND
NORTHWEST HILL COUNTRY. WILL HAVE LIKELY POPS ROUGHLY EAST OF A
LINE FROM HASKELL TO OZONA...AS THE PREVIOUSLY MENTIONED
CIRCULATION CONTINUES TO DRIFT SLOWLY TO THE SSW...AND WILL LIKELY
RESULT IN NEW CONVECTION LATER TODAY OVER THE CWA...ESPECIALLY IF
SKIES REMAIN CLEAR OVER THE SOUTHWESTERN AREAS.

TONIGHT THE MID LEVEL TROUGH AXIS/WEAK CIRCULATION WILL REMAIN OVER
THE AREA...ALONG WITH NEWLY GENERATED CONVECTIVE OUTFLOW
BOUNDARIES...AND LIKELY ONE OR TWO ADDITIONAL MCV/S FROM
CONVECTION TODAY. WITH ALL THIS IN MIND...HAVE CONTINUED LIKELY
POPS INTO TONIGHT FOR MUCH OF THE CWA...INCLUDING THE CONCHO
VALLEY AND BIG COUNTRY AREAS...AS WELL AS WESTERN AREAS OF THE
HEARTLAND. WILL AGAIN SEE THE POSSIBILITY FOR VERY HEAVY RAINFALL
RATES...AND WILL AGAIN EXTEND THE FLASH FLOOD WATCH THROUGH
TONIGHT FOR ALL AREAS EXCEPT FOR STERLING...IRION AND CROCKETT
COUNTIES WHICH HAVE NOT SEEN QUITE AS MUCH RAINFALL OVER THE PAST
WEEK AS SOME OF THE LOCATIONS TO THE EAST.

.LONG TERM...
BY FRIDAY...HARD TO SAY EXACTLY WHERE ANY OF THESE WEAK MID LEVEL
CIRCULATIONS THAT ARE RESULTING IN THESE SLOW MOVING AREAS OF HEAVY
RAINFALL MIGHT BE LOCATED. HOWEVER...THE NAM12 EVOLUTION SEEMS
FAIRLY REASONABLE WITH A SLOW...GENERALLY SW DRIFT OF THESE
FEATURES...CONSIDERING WHAT/S CURRENTLY TAKING PLACE. THEREFORE...
HAVE OPTED TO KEEP IN FAIRLY HIGH CHANCE POPS FOR MOST OF THE
AREA. OBVIOUSLY...THERE WILL BE PERIODS WHERE SHRA AND TSRA WILL
NOT BE TAKING PLACE...BUT ATTEMPTING TO TIME THESE LULLS AT THIS
POINT IS PROBLEMATIC AT BEST. SO...WE WILL KEEP GENERALLY CHANCE
POPS THROUGH THE WEEKEND WITH HIGHER POPS AS ONE MOVES EAST INTO
MORE MOISTURE.

AS RIDGING BUILDS OVER THE ROCKY MTNS AND CENTRAL PLAINS EARLY
NEXT WEEK...THIS WEAK TROUGH/SHEAR AXIS APPEARS TO REMAIN FAIRLY
STATIONARY OVER SOUTHEASTERN HALF OF TX. SO...WILL HAVE TO KEEP
SLIGHT CHANCE TO CHANCE POPS IN FOR THE SOUTHEASTERN HALF OF THE
CWA THROUGH THE MIDDLE OF NEXT WEEK.

WE ARE STILL WARMING TEMPERATURES UP TO NEAR NORMAL BY THE MIDDLE
OF NEXT WEEK FOR MOST OF THE CWA AS WE SHOULD SEE A SLOW TREND
TOWARD DRIER WEATHER AND MORE SUNSHINE...ESPECIALLY AS ONE MOVES
NORTH AND NORTHWEST IN OUR FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  82  68  80  66 /  60  60  50  30
SAN ANGELO  83  67  82  67 /  60  60  50  40
JUNCTION  85  69  81  70 /  60  50  50  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BROWN-CALLAHAN-COKE-
COLEMAN-CONCHO-FISHER-HASKELL-JONES-KIMBLE-MASON-MCCULLOCH-
MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-SHACKELFORD-SUTTON-
TAYLOR-THROCKMORTON-TOM GREEN.

&&

20
Hazardous weather outlook, Jun 28, 3:25 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
425 AM CDT THU JUN 28 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-290930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
425 AM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF WEST CENTRAL
TEXAS INTO FRIDAY MORNING. AN UPPER LEVEL DISTURBANCE AND A VERY
MOIST ATMOSPHERE OVER WEST CENTRAL TEXAS...WILL ALLOW THE
DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY
AMOUNTS OF RAIN OF 4 TO 6 INCHES ARE POSSIBLE. AREAS ALONG AND EAST
OF A HASKELL...ABILENE...BALLINGER...EDEN...JUNCTION LINE SHOULD
ESPECIALLY BE CAREFUL...AS LOCALLY HEAVY RAINFALL AMOUNTS OF 4 TO 8
INCHES HAVE FALLEN SINCE TUESDAY...AND SOILS ARE SATURATED AND
CREEKS RUNNING. PEOPLE IN BROWN COUNTY SHOULD LOOK OUT FOR
ADDITIONAL RISES ON LAKE BROWNWOOD...AND BE PREPARED FOR POSSIBLE
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF HEAVY RAINFALL WILL CONTINUE INTO SATURDAY...AS THE UPPER
DISTURBANCE WILL REMAIN OVER THE REGION. RAIN CHANCES MAY TAPER OFF
SLIGHTLY EARLY NEXT WEEK...AS HIGH PRESSURE BUILDS TO THE
NORTHWEST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Angelo radar (KSJT), 141 km away, was scanning. The volume nearest the first event began at 10:32 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Mason

When
June 28, 4:32 AM CST to 7:32 AM CST
Where
Mason County, Mason
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.730, -99.220

Flooding was reported along FM Roads 152,386 and 1871 in Mason County.|

Flash Flood, Brown

When
June 28, 6:00 AM CST to 8:00 AM CST
Where
Brown County, 0.69 mi S of Thrifty
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.810, -99.130

Heavy rains caused flooding and the eventual closing of Highway 586 near Thrifty and FM 2492 near Bangs.

Flash Flood, Menard

When
June 28, 6:10 AM CST to 8:10 AM CST
Where
Menard County, 0.91 mi NE of Ft McKavett
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
30.840, -100.090

Highway 864 was closed for a time near Fort McKavett due to flooding.

Flash Flood, Throckmorton

When
June 28, 2:46 PM CST to 4:46 PM CST
Where
Throckmorton County, 11 mi W of Throckmorton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.180, -99.370

Local law enforcement officials in Throckmorton County indicate that water was over Highways 209 and 380.

Flash Flood, Haskell

When
June 28, 2:46 PM CST to 4:46 PM CST
Where
Haskell County, 5.26 mi E of Haskell Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.180, -99.629

Texas Department of Transportation indicated that Farm Roads 2163 and 618 as well as Highway 380 were flooded across parts of the county.|

Flood, Brown

When
June 28, 11:00 PM CST to June 29, 3:00 PM CST
Where
Brown County, Brownwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.720, -98.980

Numerous periods of heavy rain over the Pecan Bayou watershed caused Lake Brownwood to climb on the 26th. Overnight of the 28th into early on the 29th, the lake crested at 4.2 feet above the spillway. As the water flowed downstream through the City of Brownwood, streets were flooded as the water backed up as it flowed into the local creeks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45485, 45023, 45026, 45487, 45488, 45036.